I moved back to my native country (Brazil) after about 10 years living in the United States. Life had lots of ups and downs in the US, both due to being an immigrant and due to being married very young to an immature and mentally unstable man. About 1 year before we actually moved back we started talking about leaving the US due to the economic crisis and also because my husband’s mental health was deteriorating. We both thought the move was the right thing to do as we’d be closer to family and friends, he’d have free healthcare, and also because of better economic prospects in Brazil.
Unfortunately, since we arrived, about 18 months ago, my life has been pure hell. None of the prospects panned out, my higher ed degree is not recognized here as it was earned in the US, my husband cannot get a job, both of his parents died within 12 months of our arrival and now he’s in a heated battle with his half-brother for the inheritance. Needless to say, his mental health has become worse than ever, our financial situation is not good, and our quality of life has decreased immensely. We have moved from city to city over here and we’re now living with my parents in a tiny town in a rural area. I cannot adapt to my own country’s customs and traditions, I miss the life I had before, I get really angry for having come back, and I feel helpless and hopeless about the situation. It’d be really hard to go back to the US now that we are broke and would have no job or home to go back to.
Lots of people have been telling me I’m depressed and I need to see a psychiatrist. The town does not have one, though, so I went to a GP and complained about having sleep problems. He did not even ask me any follow up questions to diagnose depression or any other mental problem, but he right away whipped up a prescription for 20mg of Citalopram daily. I took the first pill yesterday morning and I felt extremely ill all day. I was advised to take the second pill today anyway, so I did, but I’m really nervous about it. I had tried taking Prozac about 6 months ago, which was also prescribed without any formal diagnosis by my former GP, but the side effects were so crippling that I stopped after 8 doses. Now Citalopram seems to be making me very sick as well. What if what I have is not clinical depression? Will the pills hurt? If what I have is an adjustment disorder, is this drug the best treatment option I have, considering the lack of resources in the town and my financial situation? I appreciate any help, Thank you!
In Brazil, at least where you are located in the country, you don’t have the same kind of access to psychiatric services that you would likely have in the United States. Unfortunately, your options are limited.
Keep in mind that when beginning a new medication, it’s not unusual to experience side effects. For many medications, those side effects will subside after the first few weeks.
It is difficult to know if the type of medication that the general practitioner (GP) prescribed is the correct one for you. Finding the right medication often involves trial and error. Unfortunately, for the patient, this often means taking medications that temporarily produce unpleasant side effects.
Considering the limited psychological resources available in Brazil, you have to work with who is available. I would encourage you to report your side effects to the GP. You could also ask the GP about what other mental health services are available in the country. Ask if he or she has specific names or contacts.
The World Health Organization reports that Brazil has Psychosocial Community Centers (CAPS). CAPS seem comparable to the community mental health centers that we have in the United States. Though the CAPS program reportedly targets severely mentally ill individuals, social service workers associated with those facilities may be able to assist you in locating less intensive outpatient services.
Finally, you may want to consider returning to the United States. I understand the difficulties associated with such a move but at this point it seems as though you have nothing to gain from remaining in Brazil. The move might be difficult but the job prospects may be better in the United States than in Brazil. As you mentioned, your degree is recognized in the United States but not in Brazil. It may be something to consider. Please take care.
Dr. Kristina Randle